California, 2010Flash Flooding and Flood in California, December 17 to 24, 2010
December 17 to 24, 2010 · NWS VEF · 17 events in 4 counties and zones
A series of storms fueled by a tropical moisture tap pounded the Mojave Desert and southern Great Basin for several days. Extremely heavy snow and widespread flooding resulted.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6.2 million
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A series of storms fueled by a tropical moisture tap pounded the Mojave Desert and southern Great Basin for several days. Extremely heavy snow and widespread flooding resulted.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Dec 17, 9:26 AM PST, 3 hours 34 minutes earlier.
Area forecast discussion, Dec 17, 9:26 AM PST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
926 AM PST FRI DEC 17 2010
.SYNOPSIS...A PERSISTENT AND RELATIVELY WARM SOUTHWEST FLOW WILL
BRING ABUNDANT PACIFIC MOISTURE ACROSS THE AREA TODAY THROUGH EARLY
NEXT WEEK. HEAVY SNOW WILL DEVELOP IN THE HIGHER ELEVATIONS OF THE
SIERRA TODAY AND WILL CONTINUE THROUGH AT LEAST SUNDAY. MEANWHILE
VALLEY RAIN AND HIGH ELEVATION SNOW WILL SPREAD ACROSS THE AREA AND
WILL CONTINUE OFF AND ON THROUGH THE WEEKEND. TEMPERATURES WILL BE
BE CLOSE TO NORMAL AND SNOW LEVELS WILL GENERALLY CLIMB ABOVE 8000
FEET BY SATURDAY.
&&
.UPDATE...LIGHT RAIN/SNOW SPREAD EAST A BIT FASTER THAN PREVIOUSLY
FORECAST. UPDATED TO REFLECT THIS TREND AND ALSO TO LOWER MAX TEMPS
IN MANY AREAS WHICH WILL BE HELD DOWN BY THE EARLIER ARRIVAL OF
PRECIPITATION AND THICK CLOUD COVER. IT STILL LOOKS LIKE SNOWFALL
EAST OF THE SIERRA TODAY SHOULD REMAIN BELOW ADVISORY CRITERIA THEN
SNOW LEVELS RISE QUITE A BIT WHEN THE MORE ABUNDANT MOISTURE MOVES
IN. SO...WARNINGS OR ADVISORIES OUTSIDE OF THE SIERRA ARE NOT LIKELY
AT THIS TIME. -HARRISON-
&&
.AVIATION...FOR MCCARRAN...THIS MORNING WILL SEE THE FIRST OF
SEVERAL RAIN BANDS MOVE THROUGH THE VALLEY. WITH EACH BAND THE
CEILINGS HAVE THE POTENTIAL TO DROP TO THE 3500-5000 FOOT RANGE.
THIS PATTERN SHOULD LAST THROUGH THE DAY. THIS EVENING RAIN WILL
BECOME MORE CONTINUOUS AND CEILINGS WILL DROP AND STAY DOWN.
DIFFICULT TO SAY HOW LOW AS THIS PATTERN IS NOT A COMMON EVENT. FOR
NOW WILL FORECAST THEM DOWN TO 3000 FEET...BUT THIS MAY BE TOO HIGH.
WILL REFINE IN LATER TAFS/AMENDMENTS. WINDS WILL BE LIGHT THE NEXT
24 HOURS FROM THE SOUTH TO SOUTHWEST.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...LOWER CIGS AND PRECIPITATION WILL MOVE ACROSS MUCH OF
THE REGION TODAY. CEILINGS WILL DROP BELOW 1000 FT IN MANY AREA OF
CENTRAL NEVADA AND INYO COUNTY THROUGH SATURDAY MORNING. THE SIERRA
WILL STAY OBSCURED WITH STRONG WINDS AND HEAVY SNOW. SOUTHERN
NEVADA...WESTERN ARIZONA AND SOUTHEAST CALIFORNIA WILL SEE WIDE
SPREAD RAIN AND CIGS BELOW 3000 FEET ALONG WITH MOUNTAIN
OBSCURATIONS. THESE CONDITIONS WILL LIKELY CONTINUE THROUGH SUNDAY.
-JACQUES-
&&
.PREV DISCUSSION...
409 AM PST FRI DEC 17 2010
.SHORT TERM...TODAY THROUGH SUNDAY...A LARGE STATIONARY LOW NEAR THE
GULF OF ALASKA WAS DIRECTING THE LONG EXPECTED PACIFIC MOISTURE
PLUME INTO THE WEST COAST THIS MORNING. RADAR RETURNS SHOWED
EXTENSIVE PRECIPITATION ACROSS CENTRAL CALIFORNIA AND SOME LIGHT
RETURNS WERE ALREADY MOVING INTO NORTHWEST SAN BERNARDINO COUNTY.
WHILE IT IS STILL APPARENT THAT THE SOUTHERN SIERRA WILL INTERCEPT A
GREAT DEAL OF PRECIPITATION...IT IS DIFFICULT TO DETERMINE PRECIP
AMOUNTS FOR THE REST OF THE AREA TODAY AND TONIGHT AS THE MOIST FLOW
IS ACCOMPANIED BY A SHORTWAVE RIDGE MIGRATING OVERHEAD. THERE ARE
CONSIDERABLE DIFFERENCES BETWEEN THE NAM...GFS AND SREF QPF
DEPICTIONS TODAY AND TONIGHT WITH THE NAM BEING ON THE GENEROUS SIDE
AND THE GFS MORE LIMITED. THE CONCERN IS THAT SNOW LEVELS WILL BE
LOW ENOUGH INITIALLY TODAY AND TONIGHT FOR THE WHITE
MOUNTAINS...CENTRAL NYE/LINCOLN COUNTIES AND THE SPRING MOUNTAINS
FOR SNOW TO IMPACT TRAVEL IF MORE THAN A FEW INCHES FALLS. SINCE
THIS MOIST WARM AIR ADVECTION PATTERN IS FAIRLY RARE FOR THE
FORECAST AREA...IT IS A BIT OF A TOUGH CALL. FOR NOW...WILL KEEP
SNOW AMOUNTS GENERALLY IN THE 1-3 INCH RANGE FOR AREAS DOWNSTREAM
FROM THE SOUTHERN SIERRA BUT WILL MONITOR CLOSELY. IN ANY CASE...THE
LATEST MODEL SOLUTIONS INDICATE THE BEST POTENTIAL FOR PRECIP LATER
TODAY AND TONIGHT ACROSS SOUTHERN NEVADA SO THIS WILL PROVIDE A
LITTLE TIME TO SEE HOW PRECIP DEVELOPS IN THIS PATTERN. A LITTLE
BREAK IN THE MOISTURE IS FORECAST SATURDAY FOR DECREASING POP
VALUES. MORE OF A CYCLONIC FLOW IS THEN FORECAST TO DEVELOP OVER THE
EASTERN PACIFIC BY SUNDAY AND CONCENTRATED DEEP MOISTURE TAKES
BETTER AIM ON SOUTHERN CALIFORNIA AND SOUTHERN NEVADA. SNOW LEVELS
WILL RISE AND SIGNIFICANT SNOW IMPACTS WILL BE CONFINED TO AREAS
ABOVE 9000 FEET. THIS SETUP HAS THE POTENTIAL TO PRODUCE SOME
SIGNIFICANT RAINFALL OVER THE MOJAVE DESERT.
.LONG TERM...MONDAY THROUGH THURSDAY...UPPER LOW IN THE EASTERN
PACIFIC WILL ALLOW FOR A SIGNIFICANT MOISTURE PLUME TO AFFECT THE
WESTERN STATES FOR MUCH OF THE EXTENDED PERIOD. THERE WILL BE
VARIOUS SHORTWAVES EMBEDDED IN THE FLOW AND IT LOOKS LIKE MUCH OF
THE REGION WILL SEE PRECIPITATION NEARLY CONTINUOUSLY THROUGH THE
EXTENDED PERIOD. THE MODELS ARE IN FAIRLY GOOD AGREEMENT WITH THIS
SYSTEM AND THE MAIN CONCERNS ARE MAINLY IN THE AMOUNTS OF
PRECIPITATION. THE SIERRA STILL LOOKS TO BE THE MAJOR WINNER WITH A
SIGNIFICANT AMOUNT OF SNOW AT THE HIGHER ELEVATIONS AND GENERALLY
LOWER PRECIPITATION AMOUNTS EAST DUE TO RAINSHADOWING. HOWEVER...A
SHORTWAVE EXPECTED TO ARRIVE WEDNESDAY IS TAKING A MORE SOUTHERLY
TRACK WHICH WILL TURN THE FLOW SOUTH TO SOUTHWEST WHICH SHOULD
REALLY REDUCE THE RAINSHADOW EFFECT. THIS COULD BE THE WETTEST DAY
FOR SOUTHERN CWA VALLEYS. DID RAISE POPS FOR NEARLY THE ENTIRE CWA
AND IF THE MODELS REMAIN CONSISTENT...THEY SHOULD CONTINUE TO
INCREASE. THIS SYSTEM IS NOT PARTICULARLY COLD AND TEMPERATURES WILL
REMAIN AT TO SLIGHTLY ABOVE NORMAL.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...WINTER STORM WARNING FROM 4 AM FRIDAY TO 4 PM PST SUNDAY FOR
CAZ519.
&&
ADAIR/GORELOW
HTTP://WEATHER.GOV/LASVEGASHazardous weather outlook, Dec 17, 5:41 AM PST, 7 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
541 AM PST FRI DEC 17 2010
CAZ519-180800-
EASTERN SIERRA SLOPES-
541 AM PST FRI DEC 17 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
SNOWFALL WILL BECOME HEAVIER LATER TODAY AND TONIGHT ABOVE 7000
FEET WITH 6 TO 12 INCHES OF NEW SNOW LIKELY OVER THE NEXT 24
HOURS. A WINTER STORM WARNING IS IN EFFECT THROUGH SUNDAY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
HEAVY SNOW WILL CONTINUE SATURDAY AND SUNDAY WHILE SNOW LEVELS
RISE TO BETWEEN 7500 AND 8000 FEET. STRONG WINDS WILL ACCOMPANY
THE SNOW OVER THE RIDGE TOPS WITH GUSTS OVER 60 MPH. A TOTAL OF
1 TO 2 FEET OF SNOW CAN BE EXPECTED NEAR 8000 FEET WITH 3 TO 6
FEET TOWARD THE CREST. PERIODS OF HEAVY SNOW MAY PERSIST OVER THE
SOUTHERN SIERRA THROUGH THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ001>003-036-CAZ520>527-NVZ014>022-180800-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-OWENS VALLEY-
WHITE MOUNTAINS OF INYO COUNTY-DEATH VALLEY NATIONAL PARK-
WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-MORONGO BASIN-
CADIZ BASIN-SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
541 AM PST FRI DEC 17 2010 /641 AM MST FRI DEC 17 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
AREAS OF LIGHT RAIN AND SNOW WILL OCCUR ACROSS THE REGION TODAY
AND TONIGHT. MEASURABLE SNOWFALL WILL BE CONFINED TO ELEVATIONS
ABOVE 6000 FEET WITH ACCUMULATIONS GENERALLY OF 1 TO 3 INCHES.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SNOW LEVELS WILL CLIMB ABOVE 8000 FEET ACROSS MUCH OF THE REGION
SATURDAY AND REMAIN HIGH THROUGH THE MIDDLE OF THE WEEK. SIGNIFICANT
SNOW ACCUMULATIONS COULD OCCUR IN THE HIGH MOUNTAINS OF SOUTHERN
NEVADA SUNDAY AND MONDAY. WHILE SOME AREAS WITHIN THE MOJAVE DESERT
MAY SEE SUBSTANTIAL RAINFALL AMOUNTS DURING THE PERIOD SUNDAY
THROUGH WEDNESDAY...ANY RUNOFF IMPACTS SHOULD BE MINIMIZED BY
STEADY LIGHT TO MODERATE RAINFALL RATES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...SPOTTERS
ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURES.
JA
Event by event
13 flash flood, 2 heavy snow, 1 heavy rain, 1 flood. Local standard time, as filed.
Heavy Snow, Eastern Sierra Slopes of Inyo County
- When
- December 17, 1:00 PM PST to December 22, 4:00 PM PST
- Where
- Eastern Sierra Slopes of Inyo County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.511, -117.411 (the zone’s center; the record gives no point)
A spotter measured a total of 88.1 inches of snow in Aspendell (8500'). A CoCoRAHS observer measured 25.8 inches 8.5 miles west of Bishop (6000').
Heavy Snow, White Mountains of Inyo County
- When
- December 18, 12:00 PM PST to December 20, 12:00 PM PST
- Where
- White Mountains of Inyo County forecast zone
- Reported by
- Department of Highways
- Coordinates
- 36.511, -117.411 (the zone’s center; the record gives no point)
Caltrans reported two feet of snow on Highway 168 at Westgard Pass (7300').
Flash Flood, Inyo
- When
- December 19, 8:44 AM PST to 11:00 AM PST
- Where
- Inyo County, 4.39 mi W of Lone Pine to 4.46 mi W of Lone Pine
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 36.596, -118.149
Flash flooding washed boulders onto Whitney Portal Road.
Heavy Rain, Inyo
- When
- December 19, 12:40 PM PST to 3:00 PM PST
- Where
- Inyo County, 0.94 mi WSW of Bishop
- Property damage
- $20,000
- Reported by
- Trained Spotter
- Coordinates
- 37.364, -118.395
Heavy rain produced minor flooding of numerous streets and several yards in Bishop.
Flash Flood, Inyo
- When
- December 19, 3:30 PM PST to 11:30 PM PST
- Where
- Inyo County, 0.65 mi SSW of Olancha to 2.05 mi SE of Olancha
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 36.271, -118.004
At least a foot of water flowed across Highway 395 south of Olancha. The ending time is estimated.
Flash Flood, Inyo
- When
- December 19, 5:00 PM PST to December 20, 12:00 AM PST
- Where
- Inyo County, 4.48 mi ESE of Fish Spgs to 4.74 mi E of Deep Spgs
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 37.047, -118.180
Several county roads in Death Valley National Park were covered by water and debris.
Flash Flood, San Bernardino
- When
- December 19, 6:45 PM PST to 9:00 PM PST
- Where
- San Bernardino County, 7.19 mi WNW of Calico to 7.05 mi WNW of Calico
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 34.991, -116.987
Flash flooding at the intersection of Irwin Road and Copper City Road trapped two men in their vehicle.
Flash Flood, San Bernardino
- When
- December 19, 7:20 PM PST to 10:00 PM PST
- Where
- San Bernardino County, 1.32 mi NE of Lenwood to 1.35 mi NE of Lenwood
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.883, -117.103
The intersection of Cedar Road and Jasper Road was flooded, with a vehicle possibly stuck in the water.
Flash Flood, Inyo
- When
- December 19, 8:20 PM PST to 11:00 PM PST
- Where
- Inyo County, 1.21 mi NNW of Linnie to 0.83 mi N of Linnie
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 35.847, -117.875
A vehicle was stuck in flood waters on Kennedy Meadow Road just east of Highway 395.
Flash Flood, San Bernardino
- When
- December 20, 12:00 AM PST to December 22, 12:00 AM PST
- Where
- San Bernardino County, 9.59 mi N of Calico to 9.36 mi NW of Camp Irwin
- Cause
- Heavy Rain
- Property damage
- $500,000
- Reported by
- Other Federal Agency
- Coordinates
- 35.088, -116.854
Many roads on Fort Irwin were flooded and/or washed out.
Flash Flood, San Bernardino
- When
- December 20, 4:22 PM PST to 7:00 PM PST
- Where
- San Bernardino County, 3.27 mi NNE of Yucca Vly Arpt to 3.73 mi NNE of Yucca Vly Arpt
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 34.174, -116.379
Yucca Mesa Road and Indio Avenue were closed due to softball sized rocks and a foot of water on the roads.
Flash Flood, San Bernardino
- When
- December 20, 4:38 PM PST to 7:00 PM PST
- Where
- San Bernardino County, 1.32 mi NE of Lenwood to 1.34 mi NE of Lenwood
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.883, -117.103
Eight to ten inches of water flowed through the intersection of Cedar Road and Jasper Road.
Flood, San Bernardino
- When
- December 21, 2:30 PM PST to December 24, 9:00 AM PST
- Where
- San Bernardino County, 2.91 mi SW of Hodge to 1.96 mi NW of Hodge
- Cause
- Heavy Rain
- Property damage
- $5.0 million
- Reported by
- County Official
- Coordinates
- 34.796, -117.222
The Mojave River overflowed its banks due to a combination of heavy rain and emergency release of water from Cedar Spring Dam near Arrowhead. Numerous roads were covered with mud and closed, one bridge was washed out, a broken levee flooded a neighborhood, and three swift water rescues were performed.
Flash Flood, San Bernardino
- When
- December 22, 10:00 AM PST to 2:00 PM PST
- Where
- San Bernardino County, 0.88 mi WNW of Yucca Vly to 1.67 mi SW of Yucca Vly
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Newspaper
- Coordinates
- 34.123, -116.465
Several roads were closed by flooding in Yucca Valley and Joshua Tree. One vehicle was stuck in the water on Mojave Ranch Road in Joshua Tree.
Flash Flood, San Bernardino
- When
- December 22, 10:15 AM PST to 2:15 PM PST
- Where
- San Bernardino County, 3.74 mi NNE of Pioneertown to 3.4 mi WNW of Landers
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Newspaper
- Coordinates
- 34.196, -116.446
A car was stuck in floodwaters on Old Woman Springs Road at Pipes Canyon Road. Reche Road in Landers was also full of debris.
Flash Flood, San Bernardino
- When
- December 22, 12:04 PM PST to 3:04 PM PST
- Where
- San Bernardino County, 1.31 mi NNE of Pioneer Pt to 1.58 mi NNE of Pioneer Pt
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 35.797, -117.359
Highway 178 flooded just north of Trona, trapping seven people in vehicles.
Flash Flood, Inyo
- When
- December 22, 12:08 PM PST to December 24, 6:00 PM PST
- Where
- Inyo County, 0.79 mi WNW of Tecopa to 0.95 mi NNE of Tecopa
- Cause
- Heavy Rain
- Property damage
- $500,000
- Reported by
- Newspaper
- Coordinates
- 35.853, -116.234
The community of Tecopa was completely cut off when the only three paved roads into and out of the town were flooded. More than 18 inches of water flowed across one road for two days straight.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm in Arizona, December 17 to 23, 201013 injured · $100,000 · 1 event
- Flash Flood and Winter Storm in California, December 17 to 21, 2010$6.2 million · 8 events
- Winter Storm in California, December 17 to 20, 20102 injured · $400,000 · 3 events
- High Wind in Washington, December 17 to 18, 2010$200,000 · 63 kt wind · 2 events
- Winter Storm and Avalanche in Colorado, December 17 to 23, 201018 events
- Winter Storm in California, December 17 to 20, 20104 events
- Winter Storm and Heavy Snow in Nevada, December 17 to 20, 2010$1,000 · 3 events
- Heavy Snow in California, December 17 to 21, 20103 events
- Winter Weather in Michigan, December 17 to 18, 20102 events
- High Wind in Washington, December 17 to 18, 201057 kt wind · 2 events
- Heavy Snow in Oregon, December 17 to 18, 20102 events
- Heavy Snow in Oregon, December 17 to 19, 20102 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 271411, 271425, 271468, 271413, 271474, 272889, 272878, 272891, 272894, 272895, 272897, 272900, 272919, 272923, 272924, 272925, 272926.